Oklahoma, 2009

High Wind and Strong Wind in Oklahoma, April 9, 2009

April 9, 2009 · NWS OUN · 50 events in 28 counties and zones

A strong surface low pressure system moved across northern Oklahoma, a trailing cold front to the west and a dry line across the south. By early evening, the dry line was located over parts of central and southern Oklahoma.

Where it happened

Every event with a place to put it; 50 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong surface low pressure system moved across northern Oklahoma, a trailing cold front to the west and a dry line across the south. By early evening, the dry line was located over parts of central and southern Oklahoma. Very dry air had overspread the region behind the dry line, with Red Flag conditions rapidly developing. Relative humidity values were in the 5 to 15% range, and southwest to west winds were sustained over 30 mph with gusts over 40 mph. As the cold front moved southeast, winds shifted around to the northwest and winds gusted well over 50 mph at times. Numerous, large grass fires developed, with several structures burned. The wind shifts made fire fighting efforts difficult for several hours. The most costly fire occurred in the Midwest City area, with several homes burning to the ground. The strong winds finally died down during the mid to late evening hours. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 11:48 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 9, 11:48 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1248 PM CDT THU APR 9 2009

.AVIATION...
A STRONG STORM SYSTEM CENTERED OVER NORTHWEST OKLAHOMA WILL CAUSE
STRONG WINDS... AREAS OF BLOWING DUST... WIND SHIFTS... AND
OVERNIGHT IFR CONDITIONS AS IT MOVES EAST THROUGH TONIGHT.
THUNDERSTORMS IN THE AREA OF KPNC THIS AFTERNOON AND EVENING MAY
BE SEVERE. ISOLATED VERY STRONG WIND GUSTS AROUND 50 KT WILL BE
POSSIBLE THIS AFTERNOON AT KGAG AND KWWR AS RAIN FROM SCATTERED
SHOWERS AND VIRGA FALLS INTO VERY DRY AIR... AND COMBINES WITH AN
ALREADY FAIRLY STRONG GRADIENT FLOW.

&&

.PREV DISCUSSION... /ISSUED 1105 AM CDT THU APR 9 2009/

UPDATE...
INITIALLY MID-LEVEL ECHOES IN THE SOUTH CENTRAL AND SOUTHEAST THIS
MORNING HAVE EVOLVED INTO MORE WIDESPREAD SHOWERS ACROSS THE
SOUTHEAST THIS MORNING AS BETTER LOW-LEVEL MOISTURE IS
ENCOUNTERED. DRYLINE IS MOVING THROUGH THE WESTERN PORTION OF THE
AREA USHERING IN DRY LOW-LEVEL AIR. THE WINDS HAVE INCREASED
SIGNIFICANTLY IN WEST TEXAS AND WILL LIKELY INCREASE BEHIND THE
DRYLINE TODAY ACROSS WESTERN SECTIONS OF THE CWA.

HAVE MADE UPDATES TO INCREASE POPS SOUTHEAST THIS MORNING... AND
HAVE ADJUSTED FORECAST MAX TEMPERATURES UP IN THE NORTHWEST WHERE
SIGNIFICANT WARMING IS OCCURRING BEFORE COLD FRONT MOVES IN.

PREV DISCUSSION... /ISSUED 620 AM CDT THU APR 9 2009/

AVIATION...
/12Z/...SFC LOW WILL DEEPEN AND MOVE ACROSS NORTHERN OK... WITH A
DRYLINE QUICKLY MOVING EAST TODAY AND A COLD FRONT MOVING ACROSS
THE AREA THIS AFTERNOON AND TONIGHT. STRONG W TO SW WINDS
EXPECTED BEHIND THE DRYLINE WITH WINDS SHIFTING TO THE N AND NW
BEHIND THE COLD FRONT. SOME SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS NORTHERN OK. BLDU
BEHIND THE DRYLINE COULD REDUCE VISIBILITIES. MVFR CLOUDS WILL BE
POSSIBLE BEHIND THE FRONT ACROSS PORTIONS OF NORTH AND CENTRAL OK
THIS AFTN/TONIGHT.

PREV DISCUSSION... /ISSUED 329 AM CDT THU APR 9 2009/

DISCUSSION...
LOW PRESSURE WILL DEEPEN OVER THE FA TODAY LEADING TO VERY WINDY
CONDITIONS ACROSS MUCH OF THE FA. WILL CONT WITH WIND ADVSY BUT
STARTED EARLIER AND ADDED A FEW MORE COUNTIES TO EASTERN EDGE. AN
AREA OF HIGH WINDS MAY DEVELOP LATER TODAY BUT SOME UNCERTAINTY ON
IF AND WHERE THAT WOULD HAPPEN SO WILL JUST HAVE THE WIND ADVSY FOR
NOW AND DAY SHIFT CAN MONITOR WIND SPEED TRENDS. A DRYLINE WILL
QUICKLY PUSH EAST ACROSS THE AREA TODAY. A COLD FRONT WILL THEN MOVE
ACROSS THE AREA LATER TODAY AND TONIGHT. THE VERY DRY AIR... WARM
TEMPS... AND VERY WINDY CONDITIONS WILL COMBINE TO INCREASE WILDFIRE
POTENTIAL TO EXTREME LEVELS. WILL KEEP CURRENT RED FLAG WARNING AND
CONVERT REST OF FIRE WX WATCH TO A WARNING EXCEPT FOR FAR NW
COUNTIES. RH IS NOT EXPECTED TO DROP BELOW 20 PERCENT AS FRONT WILL
MOVE INTO THE AREA BRINGING SOME MOISTURE TO THE AREA. THE VERY
WINDY CONDITIONS WILL ALSO CAUSE SOME BLOWING DUST IN PORTIONS OF
THE FA THIS AFTN WHICH MAY REDUCE VISIBILITIES IN SOME LOCATIONS.
SOME SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF NORTHERN AND CENTRAL OK NEAR THE SFC LOW
AND BEHIND THE COLD FRONT.

RAIN CHANCES WILL RETURN SATURDAY AFTN AS WAA BEGINS TO DEVELOP
AHEAD OF THE NEXT UPR SYSTEM IN WESTERN PORTIONS OF THE FA. PRECIP
CHANCES WILL INCREASE AND SPREAD ACROSS THE FA SAT NIGHT AND
CONTINUE THROUGH MONDAY AS THE UPR SYSTEM APPROACHES AND MOVES
ACROSS THE SOUTHERN PLAINS. THIS SYSTEM MAY PROVIDE SOME SIGNIFICANT
AND MUCH NEED RAINFALL TO PORTIONS OF THE FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  60  40  65 /  10   0   0  10
HOBART OK         41  61  40  62 /  10   0  10  30
WICHITA FALLS TX  46  67  43  66 /  10   0   0  30
GAGE OK           37  59  36  61 /  10   0  10  20
PONCA CITY OK     41  57  36  65 /  40  10   0  10
DURANT OK         47  65  46  72 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ011>048-
     050>052.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ004>006-
     009>031-033>042-044>047-050-051.

TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

&&

26/23/23
Hazardous weather outlook, Apr 9, 11:00 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU APR 9 2009

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTH CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHEAST OF A LINE EXTENDING FROM
ALVA TO POND CREEK TO PERRY... TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM THIS AFTERNOON
TO MID EVENING.

IMPACTS...
WHILE THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO NEAR
THE SIZE OF HALF DOLLARS AND STRONG WIND GUSTS TO AROUND 65 MPH...
THERE WILL ALSO BE A SMALL POSSIBILITY FOR AN ISOLATED TORNADO.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE SOUTHERN
PLAINS TODAY AND THIS EVENING. AT THE SURFACE... A LOW PRESSURE
CENTER WILL MOVE ACROSS NORTHERN OKLAHOMA TODAY WITH A DRYLINE
TRAILING SOUTHWARD FROM THE LOW AND INTO NORTH TEXAS. AS THE DRYLINE
MOVES INTO EASTERN OKLAHOMA BY LATE THIS AFTERNOON... THE LOW LEVEL
MOISTURE WILL BE REPLACED BY MUCH DRIER AIR... THEREBY REDUCING
THE CHANCE FOR STORMS ACROSS CENTRAL AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS. HOWEVER... LOW LEVEL MOISTURE MAY WRAP AROUND
THE NORTH SIDE OF THE SURFACE LOW INTO NORTH CENTRAL OKLAHOMA. AS
THE STRONG UPPER SYSTEM APPROACHES THIS AREA... IT WILL INCREASE THE
VERTICAL WIND SHEAR... WHICH COMBINED WITH MODERATE INSTABILITIES...
COULD RESULT IN A FEW SEVERE STORMS.

POTENTIAL LIMITING FACTORS FOR SEVERE WEATHER INCLUDE THE RATHER
LIMITED QUALITY OF THE LOW LEVEL MOISTURE THAT WILL BE AVAILABLE FOR
THE STORM SYSTEM. THERE IS ALSO THE POSSIBILITY THAT THE SURFACE LOW
MAY TRACK FARTHER NORTH ACROSS KANSAS... RESULTING IN DRIER AIR
SPREADING INTO NORTH CENTRAL OKLAHOMA.

A FEW STORMS WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF NORTHERN
OKLAHOMA THIS AFTERNOON AND EVENING AS MOISTURE INCREASES BEHIND THE
COLD FRONT WHILE THE UPPER STORM SYSTEM PASSES OVERHEAD. ALTHOUGH
INSTABILITIES ARE NOT EXPECTED TO BE SUFFICIENT IN THESE AREAS FOR
SEVERE STORMS... SOME SMALL HAIL AND BRIEF STRONG WIND GUSTS COULD
OCCUR.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL CAUSE VERY
HIGH TO EXTREME FIRE DANGER BEHIND THE DRYLINE ACROSS A LARGE PART
OF THE AREA. A RED FLAG WARNING IS IN EFFECT. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

IN ADDITION...STRONG WINDS WILL CREATE POTENTIALLY HAZARDOUS
CONDITIONS FOR PARTS OF THE AREA. A WIND ADVISORY IS ALSO IN EFFECT
FOR MUCH OF THE AREA. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.

BLOWING DUST WILL ALSO BE POSSIBLE THIS AFTERNOON MAINLY ACROSS
PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS... POSSIBLY
CAUSING RESPIRATORY PROBLEMS FOR SOME PEOPLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
ANOTHER STORM SYSTEM IS FORECAST TO APPROACH THE REGION BY LATE IN
THE WEEKEND... PROVIDING A BETTER CHANCE OF MORE WIDESPREAD RAIN AND
THUNDERSTORMS. CURRENT FORECAST INFORMATION INDICATES THAT MANY
AREAS COULD SEE ONE TO TWO INCHES OF RAINFALL... WITH ISOLATED
HEAVIER AMOUNTS POSSIBLE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 7 AM
FRIDAY APRIL 10.

In the hours before

Special weather statement, Apr 9, 11:21 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1221 PM CDT THU APR 9 2009

OKZ046-091800-
CARTER OK-
1221 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER COUNTY.

A DRYLINE WAS LOCATED FROM NEAR LINDSAY TO VELMA TO LOCO AT 1215
PM...MOVING EAST AT 25 MPH. THIS DRYLINE WILL MOVE INTO THE AREA
NEAR TATUMS IN NORTHWEST CARTER COUNTY BETWEEN 1245 PM AND 1255 PM.
SOUTH WINDS OF 20 MPH WILL SHIFT TO SOUTHWEST AT 25 TO 35 MPH WITH
GUSTS OVER 40 MPH AS THE DRYLINE MOVES THROUGH THE AREA. HUMIDITY
WILL ALSO QUICKLY DECREASE TO LESS THAN 15 PERCENT.

THIS WIND SHIFT WILL AFFECT FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE
CREWS IN THE FIELD OF THE CHANGE IN WIND DIRECTION.

..SPEG.
Special weather statement, Apr 9, 11:35 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT THU APR 9 2009

TXZ085-086-088>090-091800-
WILBARGER TX-WICHITA TX-CLAY TX-ARCHER TX-BAYLOR TX-
1235 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY...
WICHITA AND WILBARGER COUNTIES.

SOUTHWEST TO WEST WINDS WILL INCREASE ACROSS NORTH TEXAS EARLY THIS
AFTERNOON. WINDS GUSTING TO 50 MPH OR GREATER WILL BE POSSIBLE
THROUGH THE AFTERNOON.

THIS INCREASE IN WIND SPEEDS WILL AFFECT FIRE FIGHTING EFFORTS.
PLEASE ADVISE FIRE CREWS IN THE FIELD OF THIS CHANGE IN WIND SPEEDS.
Local storm report, Apr 9, 12:39 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
139 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     NON-TSTM WND GST 7 SSW FORT COBB         35.01N 98.49W
04/09/2009  M56 MPH          CADDO              OK   EMERGENCY MNGR

            MEASURED ON A PRIVATE WEATHER STATION.

&&

LAMERS
Local storm report, Apr 9, 12:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
157 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     NON-TSTM WND GST DUNCAN                  34.50N 97.96W
04/09/2009  M55 MPH          STEPHENS           OK   TRAINED SPOTTER

            MEASURED ON THE NORTHEAST SIDE OF DUNCAN.

&&

LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

49 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Roger Mills

When
April 9, 1:10 PM CST
Where
Roger Mills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

The wind gust was measured six miles southwest of Cheyenne.

High Wind, Roger Mills

When
April 9, 1:25 PM CST
Where
Roger Mills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

The wind gust was measured six miles southwest of Cheyenne.

High Wind, Beckham

When
April 9, 1:25 PM CST
Where
Beckham forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

The wind gust was measured four miles east-southeast of Erick.

High Wind, Ellis

When
April 9, 1:30 PM CST
Where
Ellis forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

The wind gust was measured eight miles west-southwest of Arnett.

High Wind, Harmon

When
April 9, 1:35 PM CST
Where
Harmon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

The wind gust was measured three miles west of Gould.

High Wind, Custer

When
April 9, 1:35 PM CST
Where
Custer forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

The wind gust was measured five miles southwest of Butler.

High Wind, Washita

When
April 9, 1:44 PM CST
Where
Washita forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

The wind gust was measured one mile west-northwest of Burns Flat.

High Wind, Tillman

When
April 9, 1:49 PM CST
Where
Tillman forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

The wind gust was measured three miles southeast of Frederick.

High Wind, Ellis

When
April 9, 1:50 PM CST to 4:00 PM CST
Where
Ellis forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Woodward

When
April 9, 1:50 PM CST to 4:00 PM CST
Where
Woodward forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Roger Mills

When
April 9, 1:50 PM CST to 4:00 PM CST
Where
Roger Mills forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Roger Mills

When
April 9, 1:50 PM CST to 4:00 PM CST
Where
Roger Mills forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Beckham

When
April 9, 1:50 PM CST to 4:00 PM CST
Where
Beckham forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Harmon

When
April 9, 1:50 PM CST to 4:00 PM CST
Where
Harmon forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Greer

When
April 9, 1:50 PM CST to 4:00 PM CST
Where
Greer forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Kiowa

When
April 9, 1:50 PM CST to 4:00 PM CST
Where
Kiowa forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Dewey

When
April 9, 1:55 PM CST
Where
Dewey forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The wind gust was measured four miles west-northwest of Camargo.

High Wind, Custer

When
April 9, 2:05 PM CST
Where
Custer forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

The wind gust was measured four miles west-southwest of Weatherford.

High Wind, Jackson

When
April 9, 2:10 PM CST to 4:00 PM CST
Where
Jackson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Measured sustained winds over 40 mph were reported three miles south of Altus, with frequent gusts over 50 mph.

High Wind, Washita

When
April 9, 2:20 PM CST to 4:00 PM CST
Where
Washita forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

The wind gust was measured four miles west northwest of Bessie. Sustained winds over 40 mph were also reported for a few hours.

High Wind, Washita

When
April 9, 2:42 PM CST to 4:00 PM CST
Where
Washita forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

The wind gust was measured one mile west-northwest of Burns Flat. Sustained winds over 40 mph were also reported for several hours, with blowing dust reducing visibility below two miles at times.

High Wind, Caddo

When
April 9, 3:35 PM CST
Where
Caddo forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

The wind gust was measured four miles north-northwest of Fort Cobb.

High Wind, Caddo

When
April 9, 3:45 PM CST
Where
Caddo forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

The wind gust was measured four miles east-northeast of Apache.

High Wind, Grady

When
April 9, 4:05 PM CST
Where
Grady forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

The wind gust was measured two miles south-southwest of Minco.

High Wind, Dewey

When
April 9, 4:20 PM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The wind gust was measured seven miles west-northwest of Seiling.

Strong Wind, Cleveland

When
April 9, 4:20 PM CST
Where
Cleveland forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

The wind gust was measured two miles northwest of Norman.

High Wind, Kiowa

When
April 9, 4:39 PM CST
Where
Kiowa forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

The wind gust was measured three miles southeast of Hobart.

High Wind, Kiowa

When
April 9, 4:45 PM CST
Where
Kiowa forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

The wind gust was measured ten miles east-northeast of Willow.

High Wind, Oklahoma

When
April 9, 5:19 PM CST
Where
Oklahoma forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

The wind gust was measured at Will Rogers World Airport.

High Wind, Caddo

When
April 9, 5:21 PM CST
Where
Caddo forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

High Wind, Woods

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Woods forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Alfalfa

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Alfalfa forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported, with frequent gusts of at least 50 mph.

High Wind, Major

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Major forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Garfield

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Garfield forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Kingfisher

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Kingfisher forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Logan

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Logan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Payne

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Payne forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Canadian

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Canadian forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Oklahoma

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Oklahoma forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Lincoln

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Lincoln forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Grady

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Grady forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, McClain

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
McClain forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Cleveland

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Cleveland forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Pottawatomie

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Pottawatomie forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Woodward

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Woodward forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Dewey

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Dewey forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Custer

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Custer forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Caddo

When
April 9, 5:30 PM CST to 7:30 PM CST
Where
Caddo forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Sustained winds of 35 to 45 mph were reported over much of the county, with frequent gusts of at least 50 mph.

High Wind, Blaine

When
April 9, 5:32 PM CST to 7:30 PM CST
Where
Blaine forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

The wind gust was measured in Watonga.

High Wind, Woodward

When
April 9, 5:45 PM CST
Where
Woodward forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

The wind gust was measured three miles west-southwest of Freedom.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165502, 165501, 165503, 165504, 165505, 165506, 165507, 165508, 165530, 165531, 165532, 165533, 165534, 165535, 165536, 165538, 165510, 165511, 165513, 165514, 165515, 165517, 165518, 165519, 165521, 165560, 165522, 165523, 165525, 165526, 165539, 165540, 165541, 165542, 165544, 165545, 165546, 165548, 165549, 165550, and more.